Format

Send to

Choose Destination
J Hepatol. 2004 Jul;41(1):67-74.

Phenprocoumon-induced liver disease ranges from mild acute hepatitis to (sub-) acute liver failure.

Author information

1
First Department of Internal Medicine, University of Mainz, Langenbeckstrasse 1, 55101 Mainz, Germany. dr_schimanski@yahoo.de

Abstract

BACKGROUND/AIMS:

Except for bleeding complications, other serious adverse reactions of coumarin anticoagulants such as hepatotoxicity or skin necrosis are comparatively rare. Nonetheless, a small number of coumarin-induced (sub-) acute liver failures has been published.

METHODS:

A retrospective analysis was performed of patients treated for liver disease between 1992 and 2002 at our department to evaluate the incidence, clinical findings and histopathology of coumarin-induced hepatotoxicity.

RESULTS:

The retrospective analysis revealed eight cases of phenprocoumon-induced hepatotoxicity, including three cases of (sub-) acute liver failure which resulted in two orthotopic liver transplantations and one fatal outcome. Five patients with phenprocoumon-induced hepatitis recovered well after anticoagulation was switched to another coumarin derivate or subcutaneous low molecular weight heparin. In all patients liver injury was predominantly of an hepatitic type. In the cases of (sub-) acute liver failure massive confluent liver cell necroses were histologically present, whereas among patients without liver failure mild portal to moderate active lobular hepatitis were observed. A retrospective analysis by BfArM (German Federal Institute for Drugs and Medical Devices) revealed 4390 cases of possible phenprocoumon-related adverse reactions since 1990, 2% of which had presented with hepatitis and 0.2% with liver failure.

CONCLUSIONS:

Phenprocoumon-induced liver disease is an uncommon complication, which can, however, cause (sub-) acute liver failure.

PMID:
15246210
DOI:
10.1016/j.jhep.2004.03.010
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center